Oklahoma, 2016Damaging Wind in Oklahoma, September 17, 2016
September 17, 2016 · NWS TSA · 1 event in 1 county or zone
Thunderstorms developed across southeast Oklahoma during the late afternoon of the 17th, as a cold front moved into the region. The strongest storms produced damaging wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across southeast Oklahoma during the late afternoon of the 17th, as a cold front moved into the region. The strongest storms produced damaging wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 17, 5:14 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 17, 5:14 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
614 PM CDT SAT SEP 17 2016
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Ongoing convective complex across central OK will continue ESE
while likely gradually weakening. Aviation impacts are possible
across E OK with this round of precip. Areas of fog are again
likely tonight ahead of an additional convective complex which is
likely to pass near or through the area late tonight through early
Sun morning. Once that round of precip passes...VFR conditions
are expected.
&&
.PREV DISCUSSION... /Issued 318 PM CDT SAT SEP 17 2016/
DISCUSSION...
Main forecast challenge focuses on precipitation chances and
timing. Early morning MCS across TX panhandle weakened some
through mid-morning...but has intensified this afternoon as it
moves into a more unstable airmass across western OK. Now this
complex of storms is expected to maintain strength moving into
central OK by late afternoon...and possibly eastern OK by early
evening. Meanwhile...isolated storms are developing across
central/south central OK and may affect SE OK late this afternoon.
Any of these storms will be capable of isolated severe wind gusts
or hail given deep layer shear above 30 kt and cool mid level
temps.
Another round of thunderstorms is possible late tonight...as upper
wave moves east from CO/KS. Storms have already developed this
afternoon across northeast CO/wrn KS...and this may organize into
an MCS and move southeast late tonight. Have added pops in the
first period...for isolated afternoon/evening storms in the
western CWA with higher pops after midnight. Storms may spread
from northwest to southeast overnight with a threat for heavy
rains and possible flash flooding as well as strong/severe wind
gusts.
Storms will exit the area by Sunday morning with most areas
clearing out quickly. This will mark the last chance for any
storms for at least a few days...as upper ridge builds into the
area on Mon/Tue.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 63 86 68 92 / 70 30 10 0
FSM 68 86 66 93 / 60 50 10 0
MLC 66 87 68 93 / 70 50 10 0
BVO 59 85 64 91 / 60 30 10 0
FYV 60 83 62 88 / 40 40 10 0
BYV 62 82 64 89 / 40 30 10 0
MKO 63 86 66 92 / 70 40 10 0
MIO 59 84 65 91 / 40 20 10 0
F10 64 86 69 93 / 90 40 10 0
HHW 67 87 68 93 / 70 60 10 0
&&
.TSA Watches/Warnings/Advisories...
OK...None.
AR...None.
&&
AVIATION...07
Hazardous weather outlook, Sep 17, 3:05 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
405 PM CDT SAT SEP 17 2016
ARZ001-002-010-011-019-020-029-OKZ049-053>076-181015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
405 PM CDT SAT SEP 17 2016
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL
AS MUCH OF EASTERN OKLAHOMA.
.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...ALONG AND WEST OF HIGHWAY 75.
ONSET...AFTER 7 PM.
DISCUSSION...
THE THUNDERSTORM COMPLEX CURRENTLY MOVING THROUGH SOUTHWEST OKLAHOMA
WILL CONTINUE EASTWARD THIS AFTERNOON...POTENTIALLY MOVING INTO
PORTIONS OF EASTERN OKLAHOMA EARLY TO MID EVENING. ALTHOUGH
INSTABILITY IS LESS ACROSS EASTERN OKLAHOMA...A FEW OF THESE STORMS
COULD APPROACH SEVERE LIMITS WITH GUSTY WINDS.
ADDITIONAL STORMS ARE EXPECTED TO FORM ON THE HIGH PLAINS AND
ORGANIZE INTO AN EASTWARD MOVING COMPLEX TONIGHT INTO SUNDAY MORNING
ACROSS OKLAHOMA AND EVENTUALLY WESTERN ARKANSAS, SUPPORTED BY AN
UPPER LEVEL WAVE. THE ACTIVITY SHOULD ARRIVE DURING THE EARLY
MORNING HOURS ON SUNDAY MORNING AND EXIT BY MIDDAY. THE DAMAGING
WIND RISK WILL BE LIMITED, MAINLY DUE TO THE COOL, MORE STABLE
CONDITIONS EXPECTED OVER THE REGION BY THIS TIME. GUSTY WINDS AND
LOCALLY HEAVY RAIN ARE MORE LIKELY.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY THRU FRIDAY...NO HAZARDS.
EXTENDED DISCUSSION...
STORMS WILL BE ONGOING SUNDAY MORNING ACROSS EASTERN OK AND
NORTHWEST AR, AND SHOULD EXIT THE REGION BY AROUND MIDDAY. THE
SEVERE WEATHER RISK SHOULD REMAIN LOW DUE TO THE STABLE
CONDITIONS EXPECTED TO BE IN PLACE AT THIS TIME. GUSTY WINDS AND
LOCALLY HEAVY RAIN ARE POSSIBLE.
RIDGING ALOFT WILL BRING TRANQUIL WEATHER TO THE REGION NEXT WEEK.
WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Special weather statement, Sep 17, 4:33 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
533 PM CDT SAT SEP 17 2016
OKZ049-053-172300-
PUSHMATAHA OK-CHOCTAW OK-
533 PM CDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHOCTAW AND SOUTH
CENTRAL PUSHMATAHA COUNTIES UNTIL 600 PM CDT...
AT 533 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
RATTAN...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
RATTAN... OLETA...
APPLE... CORINNE...
LAT...LON 3416 9551 3429 9546 3427 9523 3407 9530
TIME...MOT...LOC 2233Z 288DEG 17KT 3420 9542
Special weather statement, Sep 17, 5:38 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
638 PM CDT SAT SEP 17 2016
OKZ059-180015-
PAWNEE OK-
638 PM CDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PAWNEE COUNTY UNTIL
715 PM CDT...
AT 638 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES WEST OF MORRISON TO RIPLEY. MOVEMENT WAS
NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
PAWNEE...
LAT...LON 3651 9703 3651 9701 3649 9700 3646 9697
3646 9693 3647 9689 3616 9664 3616 9682
3624 9682 3625 9684 3625 9692 3633 9693
3634 9703
TIME...MOT...LOC 2338Z 240DEG 17KT 3626 9711 3601 9692Special weather statement, Sep 17, 6:10 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
710 PM CDT SAT SEP 17 2016
OKZ073-180100-
PITTSBURG OK-
710 PM CDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PITTSBURG COUNTY
UNTIL 800 PM CDT...
AT 710 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WEWOKA TO NEAR CALVIN TO NEAR CENTRAHOMA.
MOVEMENT WAS EAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
KIOWA... ASHLAND...
HAYWOOD... SCIPIO...
ARPELAR...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3505 9609 3506 9607 3509 9606 3512 9603
3512 9601 3515 9601 3515 9599 3494 9588
3468 9591 3468 9609
TIME...MOT...LOC 0010Z 265DEG 11KT 3515 9647 3495 9625 3459 9635Special weather statement, Sep 17, 6:36 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
736 PM CDT SAT SEP 17 2016
OKZ071-073-180130-
PITTSBURG OK-MCINTOSH OK-
736 PM CDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCINTOSH AND
PITTSBURG COUNTIES UNTIL 830 PM CDT...
AT 735 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES SOUTH OF WELEETKA TO 3 MILES NORTH OF HAYWOOD
TO 5 MILES SOUTHWEST OF WARDVILLE. MOVEMENT WAS EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
MCALESTER... HARTSHORNE...
KREBS... KIOWA...
SAVANNA... CROWDER...
ALDERSON... CANADIAN...
INDIANOLA... HANNA...
ASHLAND... BLANCO...
HAYWOOD... VIVIAN...
RAIFORD... BLOCKER...
SCIPIO... ARROWHEAD STATE PARK...
HAILEYVILLE... PITTSBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3468 9589 3468 9609 3474 9609 3492 9602
3505 9609 3506 9607 3509 9606 3512 9603
3512 9601 3515 9601 3515 9598 3530 9598
3533 9573 3498 9551 3491 9551 3459 9566
3459 9588
TIME...MOT...LOC 0035Z 265DEG 28KT 3526 9615 3493 9594 3459 9609Special weather statement, Sep 17, 6:46 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
746 PM CDT SAT SEP 17 2016
OKZ065-066-071-180115-
OKFUSKEE OK-MCINTOSH OK-OKMULGEE OK-
746 PM CDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OKFUSKEE...SOUTH
CENTRAL OKMULGEE AND WEST CENTRAL MCINTOSH COUNTIES UNTIL 815 PM
CDT...
AT 746 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTHEAST OF WETUMKA TO 6 MILES SOUTH OF
DUSTIN. MOVEMENT WAS NORTHEAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
WELEETKA... BRYANT...
VERNON...
LAT...LON 3543 9605 3533 9574 3515 9598 3529 9598
3529 9627 3530 9628
TIME...MOT...LOC 0046Z 244DEG 49KT 3530 9621 3518 9603Thunderstorm Wind, Pittsburg
- When
- September 17, 6:50 PM CST
- Where
- Pittsburg County, 0.38 mi S of Pittsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.715, -95.850
Strong thunderstorm wind damaged the roof of a school.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in New Mexico, September 17, 20162 injured · $4.5 million · EF0 · 12 events
- Tornado and Flash Flooding in Texas, September 17, 2016$236,000 · EF1 · 17 events
- Hail and Damaging Winds in Oklahoma, September 17 to 18, 2016$38,000 · 1 in hail · 21 events
- Damaging Winds in New York, September 17 to 18, 2016$60,000 · 50 kt wind · 5 events
- Tornado in Pennsylvania, September 17, 2016$20,000 · EF1 · 1 event
- Tornadoes and Hail in Colorado, September 17, 2016$46,000 · EF0 · 4 events
- Damaging Winds in Oklahoma, September 17, 2016$25,000 · 65 kt wind · 5 events
- Tornadoes and Hail in Texas, September 17, 2016EF0 · 17 events
- Damaging Winds in Pennsylvania, September 17, 2016$15,000 · 60 kt wind · 2 events
- Hail in New Mexico, September 17, 20162.5 in hail · 6 events
- Hail and Damaging Winds in Kansas, September 17, 20161.75 in hail · 6 events
- Hail in Kansas, September 17, 20161.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659247.